Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 15, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 29, 2005, 3:52 PM PDT for San Diego County, California. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2005, 3:52 PM PDT (22:52 UTC)
- Expired
- Jul 29, 2005, 4:39 PM PDT
- In force
- 47 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 62 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:00 PM PDT | TSTM WND GST 60 | 2 E Ranchita, CA | WINDS GUSTING WELL OVER 60 MPH NEAR MONTEZUMA VALLEY ROAD. |
| Jul 29, 4:00 PM PDT | TSTM WND GST 60 | Ranchita, CA | WINDS AT RANCHITA ESTIMATED GREATER THAN 60 MPH. |
| Jul 29, 4:00 PM PDT | HAIL 0.5 | 2 Ene Ranchita, CA | VERY HEAVY DIME SIZE HAIL FELL NORTHEAST OF MONTEZUMA ROAD. |
| Jul 29, 4:00 PM PDT | HAIL 0.5 | Ranchita, CA | TWO VERY INTENSE DIME SIZE HAIL STORMS WERE REPORTED WITH FREQUENT CLOUD TO GROUND LIGHTNING. |
| Jul 29, 4:00 PM PDT | HAIL 0.75 | 2 Ene Ranchita, CA | NORTHEAST OF MONTEZUMA VALLEY ROAD. |
| Jul 29, 4:00 PM PDT | HAIL 0.75 | Ranchita, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 292252 SVRSGX CAC073-292345- /O.NEW.KSGX.SV.W.0015.050729T2252Z-050729T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 352 PM PDT FRI JUL 29 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 445 PM PDT * AT 343 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF RANCHITA...OR ABOUT 33 MILES NORTHEAST OF LAKESIDE... AND MOVING NORTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES EAST OF RANCHITA BY 415 PM PDT LAT...LON 3309 11657 3303 11637 3328 11622 3335 11649 $$ ECC
2 follow-up statements
000 WWUS56 KSGX 292321 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 420 PM PDT FRI JUL 29 2005 CAC073-292345- /O.CON.KSGX.SV.W.0015.000000T0000Z-050729T2345Z/ SAN DIEGO CA- 420 PM PDT FRI JUL 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... AT 413 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RANCHITA...OR ABOUT 36 MILES NORTHEAST OF LAKESIDE...MOVING NORTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RANCHITA BY 440 PM PDT BORREGO SPRINGS BY 445 PM PDT LAT...LON 3309 11657 3303 11637 3328 11622 3335 11649 $$ ECC
000 WWUS56 KSGX 292339 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 438 PM PDT FRI JUL 29 2005 CAC073-292348- /O.CAN.KSGX.SV.W.0015.000000T0000Z-050729T2345Z/ SAN DIEGO CA- 438 PM PDT FRI JUL 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY IS CANCELLED... THE THUNDERSTORM HAS DECREASED IN INTENSITY. LAT...LON 3309 11657 3303 11637 3328 11622 3335 11649 $$ ECC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM PDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 29, 2:30 PM PDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT FRI JUL 29 2005 .SYNOPSIS...A MOIST...UNSTABLE SOUTHEAST FLOW WILL BRING MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS INTO NEXT WEEK. THE MARINE LAYER WILL REMAIN SHALLOW WITH PATCHY NIGHT AND MORNING LOW CLOUDS AND LOCAL FOG COASTAL AND VALLEY AREAS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... HAD TO EVACUATE THE OFFICE BRIEFLY TODAY DUE TO A SMALL FIRE IN THE BUILDING...SO PLAYING A BIT OF CATCH UP THIS AFTERNOON... A RATHER STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS PARKED OVER THE WEST WITH GOOD SOUTHEAST FLOW INTO THE MOUNTAINS AND DESERTS OF SOUTHERN CALIFORNIA. THIS HAS RESULTED IN SHOWERS AND THUNDERSTORMS AFTERNOON AND EVENINGS SINCE THE MIDDLE OF LAST WEEK. THIS SHOULD CONTINUE TO BE THE CASE AS IT CAN ONLY GET WORSE AS FAR AS MID LEVEL MOISTURE IS CONCERNED. ALSO RATHER TOASTY INLAND...FOR GOOD INSTABILITY. FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED. THERE IS NO STOPPING THE MONSOON FOR A WHILE AS THE FLOW REMAINS MAINLY SOUTHEASTERLY FOR A WHILE...THROUGH ABOUT NEXT THURSDAY BASED ON THE GFS. WAVES IN THE FLOW WILL MODULATE THE CONVECTION...BUT PROBABLY NOT MUCH IN THE WAY OF DAY TO DAY DIFFERENCES. THE MOISTURE DISTRIBUTION SHOULD BE FAVORABLE TO SUPPORT ISOLATED SEVERE WEATHER ON SOME DAYS...BUT MOSTLY WIND DAMAGE AND SOME HAIL. && .AVIATION... UNSTABLE AIRMASS GENERATING SCATTERED THUNDERSTORMS OVER MTS AND ADJACENT DESERTS...MAINLY TIL 02Z. ISOLATED STRONG TSTMS WITH TOPS TO 50000 FT...HEAVY RAIN...HAIL AND LOCAL WIND GUSTS 40-50 MPH. OUTLOOK SIMILAR FOR SAT WITH SCATTERED TSTMS IN THE MTS AND DESERTS STARTING BY 19Z...AND ISOLATED STRONG STORMS AGAIN. MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST. SOME AREAS OF STRATUS HAVE LINGERED NEAR BEACHES OF SAN DIEGO COUNTY EARLY THIS AFTN. OTHERWISE EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG TO RETURN TO COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN ABOUT 10-16Z SAT. BASES AROUND 900-1100 FT MSL AND TOPS ABT 1400 FT. && .SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...SMALL AVIATION...LAVIS
Hazardous weather outlook, Jul 29, 4:00 AM PDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT FRI JUL 29 2005 CAZ058-292300- SAN DIEGO COUNTY MOUNTAINS- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN DIEGO COUNTY MOUNTAINS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ055-056-292300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN BERNARDINO COUNTY MOUNTAINS RIVERSIDE COUNTY MOUNTAINS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ060-062-292300- APPLE AND LUCERNE VALLEYS- SAN DIEGO COUNTY DESERTS- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APPLE AND LUCERNE VALLEYS SAN DIEGO COUNTY DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ061-292300- COACHELLA VALLEY- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COACHELLA VALLEY IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL... STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING... .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MARTIN
In the hours before
Local storm report, Jul 29, 2:59 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
259 PM PDT FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL BIG BEAR CITY 34.27N 116.85W
07/29/2005 0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
0214 PM HAIL 8 W PALM SPRINGS 33.83N 116.68W
07/29/2005 0.50 INCH RIVERSIDE CA TRAINED SPOTTER
0214 PM FLASH FLOOD 8 W PALM SPRINGS 33.83N 116.68W
07/29/2005 RIVERSIDE CA TRAINED SPOTTER
FLOODING IN ROUND VALLEY
0215 PM FLASH FLOOD WARNER SPRINGS 33.28N 116.63W
07/29/2005 SAN DIEGO CA LAW ENFORCEMENT
INTERSECTION OF HIGHWAYS S-2 AND 79 FLOODED.
0230 PM FLASH FLOOD WARNER SPRINGS 33.28N 116.63W
07/29/2005 SAN DIEGO CA OTHER FEDERAL
CREEK FLOODING JUST OUTSIDE ENTRANCE TO INDIAN FLAT
CAMPGROUND.
&&
RBALFOLocal storm report, Jul 29, 3:12 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD WARNER SPRINGS 33.28N 116.63W
07/29/2005 SAN DIEGO CA PARK/FOREST SRVC
AQUA CALIENTE CREEK FLOODING AT HIGHWAY 79. WATER ABOUT 1
FOOT DEEP ACROSS ROAD.
&&
RBALFOLocal storm report, Jul 29, 3:50 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 PM PDT FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN 7 ENE PINE VALLEY 32.89N 116.39W
07/29/2005 0.63 INCH SAN DIEGO CA MESONET
MT LAGUNA ALERT GAGE RECORDED 0.63 INCHES OF RAIN IN 14
MINUTES.
0330 PM HEAVY RAIN 7 ENE PINE VALLEY 32.89N 116.39W
07/29/2005 0.91 INCH SAN DIEGO CA MESONET
MT LAGANA ALERT GAGE RECORDED 0.91 INCHES OF RAIN IN 28
MINUTES.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:40 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 29, 12:55 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 29, 1:20 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 29, 1:39 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 81 min |
| Jul 29, 2:37 PM PDT | Flash Flood Warning | SGX | San Diego | 4 hr |
| Jul 29, 3:18 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 45 min |
| Jul 29, 3:39 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 29, 4:16 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 30 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.